May 10, 2012

May 10, 2012
7 Meds That Can Wreck Your Sex Life


Welcome to another day in my life. Today is Thursday and I hope you are having a safe and great week so far. It has been another busy and hectic week for Dab the AIDS Bear and me. We are still talking are of Todd who has been sick with a chest infection and getting ready for his mother and sister who will be visiting over the coming weekend.

The following is a three part series of an important issue to most of us. For the next three days, I would like to talk about sex. Most people who are in good health enjoy having sex. But did you know there are medications that can inhibit sex?

Many people donít know it, but drugs are among the most common causes of sexual problems. Indeed, studies show that prescription medications are responsible for as many as one of every four cases of sexual dysfunction ó and this figure may understate the extent of the problem.

If your sex life isnít what you think it should be ó or what it used to be ó talk with your physician or health care provider, even if initiating the discussion feels a little awkward or embarrassing. (If all those television ads can bring such subjects into your living room, surely you can bring them up in your doctorís office.) At the very least, itís helpful to rule out drugs as a cause of sexual problems before you undergo diagnostic tests that could lead to additional prescriptions.

Hereís a rundown of the major classes of drugs that can interfere with your sex life. As always, itís important to remember that you should not discontinue drugs without consulting your doctor.

1. Statins and fibrates

Why theyíre prescribed: Statins and fibrates are used to treat high cholesterol.

How they can cause sexual dysfunction: Researchers say that by limiting the availability of cholesterol, a building block of hormones, these drugs likely interfere with the production of testosterone, estrogen and other sex hormones. Additionally, statins can cause rhabdomyolysis, a breakdown of muscle tissue, leading to joint pain and fatigue.

A review of studies of statins and fibrates, published in 2002, concluded that both classes of drugs may cause erectile dysfunction (ED). And a six-month, government-funded study published in 2009 found that men and women taking statins reported increased difficulty achieving orgasm. In the study, peopleís levels of sexual pleasure dropped along with their levels of LDL cholesterol.

Options: If youíre among the many millions of older Americans without known coronary disease who are taking these drugs, ask your doctor or other health care provider about treating your slightly elevated cholesterol with a combination of sublingual (under-the-tongue) vitamin B12 (1000mcg daily), folic acid (800mcg daily) and vitamin B6 (200mg daily).

I will continue the blog for the next two days. Hope you have a safe and great Thursday!

Until we meet again; here's wishing you health, hope, happiness and just enough.



big bear hug,





Daddy Dab